Tennessee, 2020

Tornado and Flash Flooding in Tennessee, September 1, 2020

September 1, 2020 · NWS OHX · 11 events in 3 counties and zones

A line of severe thunderstorms moved through Middle Tennessee on the afternoon of September 1st. A weak, brief tornado developed in Williamson County with wind damage and flash flooding reports across Middle TN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms moved through Middle Tennessee on the afternoon of September 1st. A weak, brief tornado developed in Williamson County with wind damage and flash flooding reports across Middle TN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 1, 1:42 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 1, 1:42 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
242 PM CDT Tue Sep 1 2020

.DISCUSSION...

Current radar trends indicate showers and thunderstorms will move
into the west and southwest portions of the mid-state this
afternoon and evening. Most of the activity is expected to
remain sub-severe with wind gusts to 40mph and heavy rain, but an
isolated severe storm may be possible especially west of the
plateau.

During the overnight hours, short-term models indicate a band of
heavy rain setting up for areas north of I-40. An axis of higher
precipitable water ranging from 2.0 to 2.5 inches, theta-e
advection, southwesterly 850mb winds of 30-35kts, and moisture
transport all peak between 06Z and 14Z. The best time for the
highest rainfall rates look to be between 08Z to 12Z. HRRR
depicts 1 hour rainfall amounts of an inch in some places, and
it's likely rainfall totals of 2 inches or more may be possible
for some localized areas by daybreak. The favored areas are north
of I-40 and west of I-65 between 06Z and 12Z, with areas east of
I-65 being impacted more towards daybreak and into the morning
hours.

GFS shows a repeat for Wednesday night with similar parameters as
above, and even similar time frames. It shows this boundary a
little further south, more along the I-40 corridor. So we'll see
how tonight pans out to get a better handle on the chances for
heavy rain and flash flooding tomorrow night. Having been in a wet
pattern the last several days, soil moisture is high and intense
rainfall will quickly runoff and overwhelm the smaller basins.

This boundary pushes through Friday, followed by cooler and drier
conditions for Saturday and Sunday. Expect highs in the low to mid
80s with overnight lows in the low 60s. Might even see some upper
50s Sunday morning. Enjoy the weekend because low shower and
thunderstorm chances return on Monday and increase for Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR/VFR CIGs continue this afternoon. A line of TSRA with gusty
winds will approach CKV in the next hour or so, reducing VIS/CIGs.
More TSRA are expected to develop and push toward BNA/MQY and
perhaps CSV this aft/eve. Activity may wane after 01z-02z, with
some CIG improvement at BNA/MQY/CSV. After 06z-09z Wed, more
SHRA/TSRA looks to develop and impact CKV/BNA/MQY. SW winds may
pick up toward the end of the TAF to around 10-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  73  87  71 /  40  60  40  60  30
Clarksville    73  84  72  84  68 /  70  60  70  60  30
Crossville     70  85  69  83  67 /  10  40  30  60  30
Columbia       73  88  72  88  70 /  30  40  30  50  20
Lawrenceburg   73  88  71  88  69 /   0  30  30  50  20
Waverly        73  85  72  85  69 /  70  70  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......05
AVIATION........Schaper
Hazardous weather outlook, Sep 1, 4:06 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Tue Sep 1 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-021015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected again today, mainly
during the afternoon. A few of these storms may become strong to
severe, with wind gusts of 40 mph or greater and brief, localized
flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

08

In the hours before

Special weather statement, Sep 1, 12:50 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
150 PM CDT Tue Sep 1 2020

TNZ005-011930-
Stewart TN-
150 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 230 PM
CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dover and Land Between The Lakes.

LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
      3660 8804 3665 8806 3666 8785 3663 8785
      3664 8779 3637 8773 3636 8798 3637 8800
      3639 8801 3645 8806
TIME...MOT...LOC 1849Z 253DEG 27KT 3650 8803

21
Special weather statement, Sep 1, 1:36 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
236 PM CDT Tue Sep 1 2020

TNZ024-012015-
Humphreys TN-
236 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMPHREYS COUNTY UNTIL
315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or near Camden, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waverly, Camden, New Johnsonville and Hurricane Mills.

This includes Interstate 40 between mile markers 136 and 147.

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3610 8794 3620 8773 3585 8773 3585 8795
      3587 8794 3594 8793 3594 8800 3596 8802
TIME...MOT...LOC 1935Z 253DEG 22KT 3597 8802

21
Special weather statement, Sep 1, 2:31 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Tue Sep 1 2020

TNZ024-025-057-012100-
Hickman TN-Dickson TN-Humphreys TN-
331 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...
SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hurricane Mills, or 12 miles northwest of Centerville,
moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm. Frequent
lightning can also be expected.

Locations impacted include...
Dickson, Centerville, Burns, Charlotte, Bon Aqua, Pinewood, Primm
Springs, Lyles, Nunnelly and Bucksnort.

This includes Interstate 40 between mile markers 147 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8777 3617 8734 3580 8723 3581 8772
      3584 8772 3584 8773
TIME...MOT...LOC 2030Z 254DEG 49KT 3592 8763

21
Special weather statement, Sep 1, 2:36 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT Tue Sep 1 2020

TNZ094-095-012115-
Lawrence TN-Giles TN-
336 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND CENTRAL
GILES COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Minor Hill, Ethridge, Goodspring,
Leoma, Westpoint and Frankewing.

This includes Interstate 65 between mile markers 11 and 19.

LAT...LON 3513 8757 3527 8748 3538 8725 3525 8683
      3517 8683 3502 8718
TIME...MOT...LOC 2036Z 247DEG 35KT 3517 8733

21
Special weather statement, Sep 1, 2:59 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
359 PM CDT Tue Sep 1 2020

TNZ025-026-057-059-012145-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
359 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKSON...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Centerville, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dickson, Centerville, White Bluff, Kingston Springs, Burns, Fairview,
Bon Aqua, Lyles and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 165 and 186.
 Interstate 840 between mile markers 1 and 17.

LAT...LON 3595 8752 3622 8721 3585 8699 3583 8716
      3585 8721 3583 8722 3580 8745
TIME...MOT...LOC 2059Z 243DEG 32KT 3590 8743

21

The radar

The Nashville radar (KOHX), 69 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
September 1, 3:24 PM CST
Where
Williamson County, 3.34 mi WSW of Bending Chestnut
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.847, -87.152

Trees were blown down on North Lick Creek Road in the Primm Springs area.

Tornado, Williamson

When
September 1, 3:28 PM CST to 3:35 PM CST
Where
Williamson County, 2.14 mi WSW of Bending Chestnut to 0.82 mi ESE of Bending Chestnut
Rating
EF0
Path length
2.8 mi
Path width
25 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.862, -87.137

Drone video footage provided by NashSevereWx, reports from emergency management, and radar data all indicated a brief EF-0 tornado touched down in far southwestern Williamson County along Green Chapel Road blowing down several trees. The tornado continued east and caused more minor tree damage on North Lick Creek Road and Bending Chestnut Road at I-840 before becoming outflow dominant straightline winds.

Thunderstorm Wind, Williamson

When
September 1, 3:55 PM CST
Where
Williamson County, 1.23 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.938, -86.902

A Twitter tSpotter report indicated a tree was blown down in Blossom Park.

Thunderstorm Wind, Williamson

When
September 1, 4:12 PM CST
Where
Williamson County, 0.41 mi NE of Cross Keys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.754, -86.764

A tree was blown down on Pulltight Hill Road at Cross Keys Road.

Flash Flood, Williamson

When
September 1, 4:16 PM CST
Where
Williamson County, 1.11 mi WSW of Mudsink to 1 mi WSW of Mudsink
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.913, -86.838

Water reportedly covered roads around the intersection of Southwinds Drive and Kennedy Court.

Flash Flood, Williamson

When
September 1, 4:20 PM CST
Where
Williamson County, 1.55 mi WSW of Mallorys to 1.4 mi NNW of Mudsink
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.942, -86.826

Water covered the Aspen Grove Road and Jordan Road intersection as well as Rush Street.

Flash Flood, Williamson

When
September 1, 4:22 PM CST
Where
Williamson County, 1.18 mi NW of Rudderville to 1.2 mi NNW of Rudderville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.863, -86.764

Water covered roads around the intersection of Arno Road at Peytonsville Trinity Road.

Thunderstorm Wind, Wilson

When
September 1, 4:41 PM CST
Where
Wilson County, 2.15 mi SSE of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.170, -86.508

An 18 diameter tree was blown down across the two eastbound lanes of Belinda Parkway.

Flash Flood, Williamson

When
September 1, 4:45 PM CST
Where
Williamson County, 0.59 mi E of Nolensville to 0.88 mi E of Nolensville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.950, -86.669

The intersection of Nolensville Road and Clovercroft Road is impassable due to flooding.

Flash Flood, Rutherford

When
September 1, 4:56 PM CST
Where
Rutherford County, 0.51 mi ESE of Sandhill to 1.29 mi S of Sandhill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.026, -86.542

A Twitter tSpotter report indicated street flooding was occurring between Sand Hill Cemetery and Smyrna Airport.

Flash Flood, Williamson

When
September 1, 5:23 PM CST
Where
Williamson County, 0.73 mi NNE of Nolensville to 0.81 mi NE of Nolensville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.959, -86.673

A Twitter tSpotter report indicated the Nolensville Recreational Center parking lot was under water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921817, 921828, 921818, 921819, 921820, 921821, 921822, 921823, 921824, 921825, 921826.